Arkansas, 2013

Flash Flood and Hail in Arkansas, May 20 to 21, 2013

May 20 to 21, 2013 · NWS LZK · 31 events in 15 counties and zones

The approach of an upper level low pressure system and associated cold front triggered thunderstorms in Arkansas, beginning on the evening of the 20th and continuing for much of the day on the 21st. A few of the storms became severe, while others produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$391,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The approach of an upper level low pressure system and associated cold front triggered thunderstorms in Arkansas, beginning on the evening of the 20th and continuing for much of the day on the 21st. A few of the storms became severe, while others produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 20, 5:49 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 20, 5:49 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
649 PM CDT MON MAY 20 2013

.DISCUSSION...

UPDATED FOR THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

TOUGH FORECAST THIS EVENING. LINE OF CONVECTION APPROACHING FROM
OKLAHOMA LOOKS TO BE HOLDING TOGETHER PRETTY GOOD AS OF 2345Z
THIS EVENING. HAVE INCLUDED SOME TEMPO TSRA AT NORTHERN SITES AS
IT LOOKS THAT IT WILL AFFECT KHRO AND KBPK. IT WAS ORIGINALLY
THOUGHT THE LINE WOULD WEAKEN AND SLOW IT/S EASTWARD
PROGRESSION...AND THAT INDIVIDUAL STORMS/SHOWERS WOULD THEN MOVE
NORTHEAST WITH THE MEAN STEERING FLOW. HAVE TRENDED THE TAFS
OVERALL IN THIS DIRECTION...BUT DID GO AHEAD AND MENTION VCSH AT
KHOT AND KADF THIS EVENING IN CASE THE LINE PROGRESSES FURTHER
INTO ARKANSAS THAN THOUGHT. WILL AMEND IF/WHEN NECESSARY IN THAT
CASE. MVFR CONDITIONS ARE EXPECTED MOST PLACES TONIGHT AND SHOULD
SEE VCSH SITUATIONS AT NORTHERN AND WESTERN SITES THROUGH THE
OVERNIGHT HOURS. MORE WIDESPREAD SHOWERS AND STRONG THUNDERSTORMS
WILL ERUPT ACROSS ARKANSAS TOMORROW. WENT WITH VCTS FOR ALL SITES
TO ACCOUNT FOR THIS AS TIMING AND PLACEMENT NOT CERTAIN ENOUGH TO
INCLUDE PREVAILING THUNDER AND MVFR/IFR CONDITIONS DURING LAST 6-8
HOURS OF THE TAF PERIOD. BUT REST ASSURED...THEY WILL BE AFFECTING
MOST ALL TERMINALS TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT MON MAY 20 2013/

..SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
A VIGOROUS UPPER LOW WAS POSITIONED ACROSS THE NORTHERN PLAINS THIS
AFTERNOON WITH A SFC FRONT EXTENDING FROM MN SOUTHWARD INTO CENTRAL
OK. THIS FRONT WILL SLOWLY ADVANCE INTO THE STATE BY TOMORROW
MORNING.

CONCERN ATTM IS FOR THE POTENTIAL FOR SEVERE WEATHER ACROSS PORTIONS
OF THE AREA THIS AFTERNOON THROUGH TOMORROW NIGHT. THE ATMOSPHERE
ACROSS THE CWA IS QUITE UNSTABLE THIS AFTERNOON...WITH SFC BASED
CAPE VALUES ARE AROUND 3400 J/KG. 18Z KLZK SOUNDING APPEARS TO HAVE
SOME DATA ERRORS BUT THE CAP APPEARS TO HAVE ERODED SIGNIFICANTLY.
STORMS ARE JUST STARTING TO FIRE UP IN OK AHEAD OF THE FRONT AND
SUPERCELLS ARE A CONCERN. I AM CONCERNED THAT SUPERCELLS MAY FORM OR
TRACK INTO THE WRN AND NWRN PORTIONS OF THE CWA TONIGHT. WITH THE
ATMOSPHERE SO UNSTABLE I AM ALSO CONCERNED ABOUT THE EFFECT OF
OUTFLOW BOUNDARIES.

LOOKING AT THE 18Z HODOGRAPH...LOW LEVEL WINDS ARE MORE SWLY AND THE
HODOGRAPH IS NOT QUITE AS OMINOUS...BUT I AM STILL CONCERNED ABOUT
THE POSSIBILITY OF TORNADOES TONIGHT...MAINLY IN THE NWRN ZONES. AS
STORMS ADVANCE EASTWARD THEY MAY TRANSITION INTO MORE OF A SQUALL
LINE TYPE EVENT.

QPF VALUES HAVE BEEN TOUGH TO NAIL DOWN BUT HEAVY RAIN FROM SLOW
MOVING STORMS AND TRAINING EFFECTS WILL BE A CONCERN...PRIMARILY IN
THE NWRN ZONES TONIGHT. I HAVE BEEN ON THE FENCE REGARDING THE
ISSUANCE OF A FLASH FLOOD WATCH FOR THOSE AREAS TONIGHT. AFTER MUCH
DEBATE...I WILL GO AHEAD AND ISSUE FOR THOSE AREAS TONIGHT THROUGH
TOMORROW NIGHT. ANOTHER WATCH MAY BE NEEDED FARTHER SOUTH TOMORROW.

AS THINGS PROGRESS EASTWARD STORMS WILL CONTINUE ACROSS THE CWA
THROUGH TOMORROW NIGHT. THERE ARE STILL A LOT OF UNCERTAINTIES ABOUT
THE SEVERITY OF THE EVENT AND THE TIMING OF THUNDERSTORMS. IN
SHORT...THERE LOOKS TO BE A GOOD POSSIBILITY OF SEVERE WEATHER
ACROSS MUCH OF THE CWA TOMORROW AS WELL...ALTHOUGH THE TORNADO
THREAT LOOKS TO BE LOWER...WITH THE PRIMARY THREAT BEING STRAIGHT
LINE WINDS AND HAIL. 53

LONG TERM...FRIDAY THROUGH MONDAY...
ABOVE AVERAGE FORECAST CONFIDENCE WITH REGARD TO MEDIUM RANGE MODEL
SOLUTIONS EXISTS FOR THIS PERIOD.  SURFACE HIGH PRESSURE WILL BE
BUILDING THROUGH MOST OF THE MISSISSIPPI VALLEY EARLY IN THIS
PERIOD...AND WILL PROMOTE DRY CONDITIONS. INCREASING MID LEVEL
HEIGHTS FROM THE SOUTHERN PLAINS...THROUGH THE MID SOUTH WILL
PROMOTE CONTINUED DRY CONDITIONS...AS WELL AS AS WARMING TREND
TOWARDS THE END OF THE PERIOD. 55

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     85  70  78  62 /  10  50  90  60
CAMDEN AR         89  72  84  69 /  10  10  60  60
HARRISON AR       82  66  72  57 /  10  80  80  40
HOT SPRINGS AR    88  71  80  67 /  10  20  70  60
LITTLE ROCK   AR  88  72  84  68 /  10  20  60  60
MONTICELLO AR     90  72  87  69 /  10  10  60  60
MOUNT IDA AR      87  71  79  63 /  10  40  80  60
MOUNTAIN HOME AR  83  67  74  59 /  10  80  90  60
NEWPORT AR        87  71  81  63 /  10  30  80  70
PINE BLUFF AR     89  72  87  68 /  10  10  60  50
RUSSELLVILLE AR   85  70  79  61 /  10  60  80  60
SEARCY AR         87  72  81  64 /  10  30  70  60
STUTTGART AR      89  72  84  67 /  10  10  60  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BAXTER-BOONE-
JOHNSON-LOGAN-MARION-NEWTON-POLK-POPE-SCOTT-SEARCY-YELL.

&&

AVIATION...64
Hazardous weather outlook, May 20, 10:43 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1143 AM CDT MON MAY 20 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1143 AM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP DURING THE MID AND
LATE AFTERNOON HOURS...ALONG AND AHEAD OF A SLOW MOVING SURFACE
BOUNDARY...LOCATED ACROSS CENTRAL OKLAHOMA...TO WESTERN MISSOURI.

THE STORMS ARE EXPECTED TO MOVE EASTWARD DURING THE LATE AFTERNOON
HOURS...WITH THE STRONGEST STORMS AFFECTING AREAS ALONG AND THE
NORTH OF A LINE FROM MENA...TO MOUNTAIN HOME.  THE STRONGEST STORMS
WILL AFFECT THIS AREA THROUGH LATE EVENING...AND WILL BE CAPABLE OF
PRODUCING LARGE HAIL...WIDESPREAD DAMAGING WIND GUSTS...AND
TORNADOES.

AS THE STORMS PROGRESS EASTWARD DURING LATE EVENING AND EARLY
MORNING HOURS...ACROSS CENTRAL AND NORTHEAST SECTIONS OF
ARKANSAS...SOME WEAKENING WILL OCCUR. HOWEVER...DAMAGING WIND GUSTS
WILL STILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE AREA WIDE FOR
TUESDAY AND TUESDAY NIGHT AS THE POTENT STORM SYSTEM TO THE WEST
MOVES OVER ARKANSAS. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS WITH THE STRONGEST STORMS. THE THREAT FOR TORNADOES
WILL BE SOMEWHAT LIMITED DUE TO LACK OF SIGNIFICANT LOW LEVEL SHEAR.
HOWEVER...CANNOT COMPLETELY RULE OUT AN ISOLATED TORNADO...ESPECIALLY
IF THERE IS LOCALIZED INCREASE IN LOW LEVEL SHEAR ACROSS SOME
PORTION OF THE STATE. HEAVY RAINFALL WILL ALSO BE POSSIBLE AS
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
DURING THE DAY ON TUESDAY AND THROUGH TUESDAY NIGHT. AS A
RESULT...LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL DECREASE FOR THE MIDDLE
OF THE WEEK AS WEAK HIGH PRESSURE MOVES OVER THE REGION. HOWEVER...A
COLD FRONT WILL ATTEMPT TO MOVE INTO THE STATE THURSDAY INTO
FRIDAY. THIS FRONT COULD TRIGGER SOME SHOWERS AND THUNDERSTORMS
THURSDAY AND FRIDAY. HOWEVER...THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER LOOKS LIMITED AT THIS TIME THIS FAR OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHWEST THIRD OF THE
STATE BY LATE AFTERNOON...AND ACROSS CENTRAL AND NORTHEAST SECTIONS
OVERNIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55/62

In the hours before

Special weather statement, May 20, 7:00 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
800 PM CDT MON MAY 20 2013

ARZ003-004-210130-
BOONE AR-MARION AR-
800 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR BOONE AND NORTHWESTERN MARION
COUNTIES UNTIL 830 PM CDT...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
OAK GROVE TO 4 MILES EAST OF OAK GROVE TO NEAR GREEN FOREST TO 9
MILES NORTHEAST OF HUNTSVILLE...AND MOVING NORTHEAST AT 65 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HARRISON...           WININGTON...          WILLIS...
  SELF...               ROBERSON HOLLOW...    OMAHA...
  MYRTLE...             LEAD HILL...          DIAMOND CITY...
  CAPPS...              BERGMAN...            ZINC...
  SOUTH LEAD HILL...    RIDGEWAY...           BURLINGTON...
  BATAVIA...            ALPENA...             WOODEN HILLS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3624 9294 3620 9331 3650 9330 3650 9329
      3650 9277
TIME...MOT...LOC 0100Z 245DEG 56KT 3667 9333 3650 9326
          3636 9332 3622 9351

/64
Special weather statement, May 20, 7:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
854 PM CDT MON MAY 20 2013

ARZ003-012-021-210240-
BOONE AR-JOHNSON AR-NEWTON AR-
854 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE...NORTHWESTERN
NEWTON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 945 PM CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
LOST VALLEY SP TO 10 MILES WEST OF UPPER BUFFALO WILDERNESS AREA TO
16 MILES EAST OF WINSLOW...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LOST VALLEY SP...     JASPER...             HARRISON...
  WALNUT...             VALLEY SPRINGS...
  UPPER BUFFALO WILDERNESS AREA...            RED BANK...
  PRUITT...             PIERCETOWN...         OLVEY...
  ERBIE...              CARVER...             CAPPS...
  ZINC...               YARDELLE...           WAYTON...
  VENDOR...             SWAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3598 9301 3575 9335 3570 9370 3577 9369
      3577 9352 3588 9353 3589 9351 3595 9350
      3600 9345 3607 9345 3608 9349 3613 9347
      3613 9331 3621 9331 3632 9289
TIME...MOT...LOC 0154Z 251DEG 34KT 3613 9338 3592 9353
          3576 9377

/64

The radar

The Western Arkansas radar (KSRX), 40 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Logan

When
May 20, 8:30 PM CST
Where
Logan County, 2 mi NW of Booneville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.151, -93.955

Trees were blown down.

Hail, Johnson

When
May 20, 9:00 PM CST
Where
Johnson County, Coal Hill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.430, -93.670

Hail, Johnson

When
May 20, 9:10 PM CST
Where
Johnson County, Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.550, -93.570

Thunderstorm Wind, Pope

When
May 20, 9:17 PM CST
Where
Pope County, 0.86 mi WNW of Mill Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.325, -93.214

Trees were blown down in the Mill Creek area.

Thunderstorm Wind, Montgomery

When
May 20, 9:40 PM CST
Where
Montgomery County, 1.07 mi SW of Sims
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.657, -93.691

Trees were blown down on Arkansas 88.

Thunderstorm Wind, Montgomery

When
May 20, 9:40 PM CST
Where
Montgomery County, 2 mi S of Norman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.421, -93.670

Large limbs were blown down. A storm spotter estimated winds at 60 mph.

Thunderstorm Wind, Cleburne

When
May 20, 10:48 PM CST to 10:50 PM CST
Where
Cleburne County, 1.84 mi SW of Heber Spgs to 1.32 mi SSE of Heber Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.478, -92.048

Part of the roof was blown off a propane company, sheds were destroyed, and trees were snapped off or blown down. One tree landed on a house and another fell on a mobile home. Power poles were snapped off, with power, phone, and cable lines blown down.

Thunderstorm Wind, White

When
May 20, 10:53 PM CST
Where
White County, 1.77 mi ESE of Joy
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
35.272, -91.920

Trees were blown down, and falling trees damaged three mobile homes. A shed was destroyed.

Thunderstorm Wind, Cleburne

When
May 20, 10:53 PM CST
Where
Cleburne County, 0.74 mi SE of Shell
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.441, -91.912

A number of large trees were blown down.

Thunderstorm Wind, Faulkner

When
May 20, 10:55 PM CST
Where
Faulkner County, Vilonia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.080, -92.220

Some trees were blown over.

Thunderstorm Wind, Cleburne

When
May 20, 10:55 PM CST
Where
Cleburne County, 1.51 mi E of Shell
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.447, -91.893

A number of large trees were blown down. One tree damaged a residence.

Thunderstorm Wind, White

When
May 20, 11:00 PM CST
Where
White County, 1.27 mi N of Fourmile Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.298, -91.781

Numerous large trees were blown down. A few of the trees landed on houses or mobile homes. A couple of houses had wind damage to their roofs.

Thunderstorm Wind, White

When
May 20, 11:05 PM CST
Where
White County, 0.4 mi NW of Morning Star
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.184, -91.735

A number of large trees were blown down. One of the trees fell on the end of a mobile home. A small recreational vehicle was blown off its blocks. Two cars were damaged.

Thunderstorm Wind, Pulaski

When
May 20, 11:10 PM CST
Where
Pulaski County, 1 mi S of (Lit)little Rock Ada
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.715, -92.230

Some trees were blown down.

Thunderstorm Wind, White

When
May 20, 11:10 PM CST
Where
White County, 1.06 mi NNW of Kings Ranch
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.414, -91.656

A small recreational vehicle being used as a residence was blown over. There were no injuries. A large hay barn was blown down, and another barn was damaged.

Thunderstorm Wind, White

When
May 20, 11:23 PM CST
Where
White County, 1.09 mi WNW of Velvet Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.425, -91.599

A number of large trees were blown down.

Thunderstorm Wind, White

When
May 20, 11:27 PM CST
Where
White County, 1.3 mi NE of Bradford
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.435, -91.456

The roof was blown off a tractor shed, part of the roof was taken off a shop building, and the roof of a house was damaged. A number of large trees and power lines were blown down.

Thunderstorm Wind, White

When
May 20, 11:27 PM CST
Where
White County, 2.12 mi ENE of Velvet Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.430, -91.545

A number of large trees were blown down.

Thunderstorm Wind, Independence

When
May 20, 11:35 PM CST
Where
Independence County, Oil Trough
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
35.630, -91.470

Power lines were blown down.

Thunderstorm Wind, Jackson

When
May 20, 11:48 PM CST
Where
Jackson County, 0.85 mi NNE of Newport Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWSS
Coordinates
35.642, -91.175

Thunderstorm Wind, Jackson

When
May 20, 11:51 PM CST
Where
Jackson County, Tuckerman
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.730, -91.200

Trees and power lines were blown down.

Thunderstorm Wind, Jackson

When
May 20, 11:51 PM CST
Where
Jackson County, Grubbs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.650, -91.070

Trees and power lines were blown down.

Thunderstorm Wind, Conway

When
May 21, 1:27 AM CST
Where
Conway County, Morrilton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.150, -92.750

Trees and power lines were blown down.

Thunderstorm Wind, Perry

When
May 21, 1:37 AM CST
Where
Perry County, 3.14 mi E of Casa
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.020, -92.995

Trees and power lines were blown down in northern and northwestern parts of Perry County.

Hail, Johnson

When
May 21, 3:12 AM CST
Where
Johnson County, Lamar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.430, -93.380

Thunderstorm Wind, Johnson

When
May 21, 3:12 AM CST
Where
Johnson County, Lamar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.430, -93.380

Large limbs were blown down.

Hail, Searcy

When
May 21, 4:00 AM CST
Where
Searcy County, 1.49 mi SSW of Booster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.730, -92.680

Hail up to penny size fell.

Thunderstorm Wind, Searcy

When
May 21, 4:00 AM CST
Where
Searcy County, 1.49 mi SSW of Booster
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.730, -92.680

Large limbs were blown down.

Thunderstorm Wind, Van Buren

When
May 21, 4:20 AM CST
Where
Van Buren County, 2.81 mi W of Choctaw
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.520, -92.450

A tree was blown down south of Clinton.

Flash Flood, Searcy

When
May 21, 12:00 PM CST to 2:00 PM CST
Where
Searcy County, 1.87 mi NE of Canaan to 1.81 mi SE of Canaan
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.891, -92.678

Several roads were under water south of Marshall.

Hail, Bradley

When
May 21, 6:20 PM CST
Where
Bradley County, 1.01 mi NW of Cloquet
Measured
2 in hail
Reported by
Social Media
Coordinates
33.629, -92.094

Large hail, up to 2 inches in diameter, fell in the Warren area. A number of pictures were provided in social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442282, 441043, 441045, 441046, 441048, 441644, 441645, 441649, 441660, 441052, 441661, 441647, 441651, 441053, 441054, 442285, 441653, 442284, 441056, 441057, 441657, 441658, 441654, 441655, 441062, 441064, 441065, 441066, 441067, 441664, 441662.